Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 35, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 1, 2014, 4:18 PM CDT for 4 counties in Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 1, 2014, 4:18 PM CDT (21:18 UTC)
- Expired
- Jun 1, 2014, 5:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 142 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 1, 1:28 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 833 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
816
WUUS53 KFSD 012118
SVRFSD
IAC021-035-041-141-012200-
/O.NEW.KFSD.SV.W.0035.140601T2118Z-140601T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
418 PM CDT SUN JUN 1 2014
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BUENA VISTA COUNTY IN NORTHWEST IOWA...
EASTERN CHEROKEE COUNTY IN NORTHWEST IOWA...
WESTERN CLAY COUNTY IN NORTHWEST IOWA...
O'BRIEN COUNTY IN NORTHWEST IOWA...
* UNTIL 500 PM CDT
* AT 414 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM ARCHER TO 5 MILES NORTHWEST OF HOLSTEIN...AND MOVING
EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
STORM LAKE...CHEROKEE...PRIMGHAR...LARRABEE...AURELIA...
SUTHERLAND...HARTLEY...ALTA...PETERSON...LAKESIDE...LINN GROVE...
EVERLY...TRUESDALE...ROYAL...SIOUX RAPIDS...GREENVILLE...NEWELL...
CALUMET...MONETA AND REMBRANDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4261 9498 4256 9562 4256 9564 4316 9575
4322 9518
TIME...MOT...LOC 2118Z 256DEG 31KT 4313 9572 4257 9554
HAIL...0.75IN
WIND...60MPH
$$
CHENARD2 follow-up statements
077
WWUS53 KFSD 012152
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
452 PM CDT SUN JUN 1 2014
IAC021-035-041-141-012200-
/O.CON.KFSD.SV.W.0035.000000T0000Z-140601T2200Z/
O'BRIEN IA-BUENA VISTA IA-CHEROKEE IA-CLAY IA-
452 PM CDT SUN JUN 1 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
CLAY...EASTERN CHEROKEE...BUENA VISTA AND SOUTHEASTERN O'BRIEN
COUNTIES UNTIL 500 PM CDT...
AT 451 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM EVERLY TO LAKESIDE...AND MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROYAL...TRUESDALE...SIOUX RAPIDS...GREENVILLE...NEWELL...REMBRANDT
AND ROSSIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!
&&
LAT...LON 4261 9498 4256 9562 4256 9564 4320 9542
4322 9518
TIME...MOT...LOC 2152Z 256DEG 31KT 4319 9532 4263 9515
HAIL...0.75IN
WIND...60MPH
$$
CHENARD442
WWUS53 KFSD 012159
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
459 PM CDT SUN JUN 1 2014
IAC021-035-041-141-012209-
/O.EXP.KFSD.SV.W.0035.000000T0000Z-140601T2200Z/
O'BRIEN IA-BUENA VISTA IA-CHEROKEE IA-CLAY IA-
459 PM CDT SUN JUN 1 2014
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CLAY...EASTERN
CHEROKEE...BUENA VISTA AND SOUTHEASTERN O'BRIEN COUNTIES WILL EXPIRE
AT 500 PM CDT...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE
WARNED AREA. HOWEVER...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THESE THUNDERSTORMS.
LAT...LON 4261 9498 4256 9562 4256 9564 4320 9542
4322 9518
TIME...MOT...LOC 2159Z 256DEG 31KT 4319 9523 4263 9507
$$
CHENARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:06 PM CDT, 12 minutes earlier.
Area forecast discussion, Jun 1, 4:06 PM CDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
406 PM CDT SUN JUN 1 2014
.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 405 PM CDT SUN JUN 1 2014
CONDENSED FORECAST DISCUSSION THIS AFTERNOON WITH ONGOING SEVERE
WEATHER. SHORTWAVE AND ASSOCIATED SURFACE BOUNDARY RESPONSIBLE FOR
THE CURRENT BOUT OF SEVERE STORMS WILL CONTINUE TO PUSH ACROSS THE
AREA OVERNIGHT...WITH THUNDERSTORMS TAPERING DOWN FROM WEST TO EAST
INTO EARLY MONDAY AS THE SYSTEM PULLS AWAY. ENSUING COLD AIR
ADVECTION BEHIND THE SYSTEM WILL ALLOW LOW TEMPERATURES TONIGHT TO
DROP INTO THE UPPER 50S THROUGH THE WESTERN PART OF THE CWA...TO
LOWER 60S EAST. THE FRONT WILL PULL COMPLETELY OUT OF THE AREA BY
MID TO LATE MORNING ON MONDAY...LEADING TO A SLIGHTLY COOLER AND AND
BREEZY DAY WITH HIGHS MID 70S TO LOWER 80S.
.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 405 PM CDT SUN JUN 1 2014
NEXT BEST CHANCE OF CONVECTION WILL OCCUR ON TUESDAY NIGHT AND
WEDNESDAY AS ANOTHER SHORTWAVE TRACKS OVER AN UPPER LEVEL RIDGE
SITUATED ACROSS THE REGION. STILL APPEARS THAT THE BETTER POTENTIAL
WILL BE ACROSS THE SOUTHERN PORTIONS OF THE CWA. AT THIS
POINT...THERE DOES APPEAR TO BE ENOUGH CAPE AND SHEAR THROUGH THE
MISSOURI RIVER VALLEY THAT SEVERE STORMS WOULD BE POSSIBLE. AGAIN
COULD ALSO SEE HEAVY RAIN OVER PORTIONS OF THE AREA WITH THE SYSTEM.
HIGHS AGAIN COOL A COUPLE OF DEGREES...IN THE MID AND UPPER 70S.
FOR THE REMAINDER OF THE LONG TERM...OVERALL UPPER LEVEL PATTERN
FLATTENS OUT THROUGH THE END OF THE WEEK BEFORE A TROUGH BEGINS TO
NUDGE INTO THE CENTRAL U.S. TOWARD THE WEEKEND. NET EFFECT FROM THIS
WILL BE TEMPERATURES AT OR JUST BELOW NORMAL THROUGH THE PERIOD.
PRECIPITATION CHANCES LESS CERTAIN IN THE EXTENDED WITH MODEL
DIFFERENCES...THOUGH CONSENSUS BRINGS AT LEAST A SMALL CHANCE OF
CONVECTION OVER PORTIONS OF THE AREA EACH DAY FOR THURSDAY THROUGH
SUNDAY...LEANING MORE HEAVILY TO THE FRIDAY NIGHT AND SATURDAY TIME
FRAME.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1202 PM CDT SUN JUN 1 2014
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THIS
AFTERNOON AND EVENING WITH HEAVY RAIN AND ISOLATED SEVERE STORMS
POSSIBLE. GENERALLY VFR CONDITIONS OUTSIDE OF STORMS WITH BRIEF
REDUCED CONDITIONS IN HEAVIER ACTIVITY. THUNDERSTORMS WILL TAPER
OFF LATER THIS EVENING...WITH SOUTHERLY TO LIGHT AND VARIABLE
WINDS BECOMING NORTHWESTERLY LATER TONIGHT AND PICKING UP ON
MONDAY MORNING.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 1 AM CDT MONDAY FOR SDZ038>040-052>071.
MN...FLASH FLOOD WATCH UNTIL 1 AM CDT MONDAY FOR MNZ071-072-080-081-
089-090-097-098.
IA...FLASH FLOOD WATCH UNTIL 1 AM CDT MONDAY FOR IAZ001>003-012>014-
020>022.
NE...NONE.
&&
SHORT TERM...JM
LONG TERM...JM
AVIATION...JMHazardous weather outlook, Jun 1, 10:14 AM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1014 AM CDT SUN JUN 1 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-020930- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON- PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY- JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON- MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME- YANKTON-UNION- 1014 AM CDT SUN JUN 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP...THEN MOVE FROM WEST TO EAST THIS AFTERNOON AND EVENING...SLOWLY DECREASING LATER TONIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS...WITH ISOLATED STORMS PRODUCING HAIL TO HALF DOLLAR SIZE...AND 60 MPH GUSTS. TORNADOES ARE UNLIKELY...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90. THUNDERSTORMS TODAY WILL ALSO PRODUCE AREAS OF HEAVY RAIN. THE HEAVY RAIN POTENTIAL WILL CONTINUE THE THREAT OF FLASH FLOODING...WITH BRIEF RAINFALL RATES OF 2 INCHES PER HOUR OR MORE POSSIBLE. THE FLOODING THREAT WILL ALSO CONTINUE INTO THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED AGAIN LATE TUESDAY AND TUESDAY NIGHT. WHILE THE GREATEST THREAT OF SEVERE STORMS SHOULD BE JUST TO THE SOUTH...A SLIGHT CHANGE IN THE EXPECTED TRACK OF THE WEATHER SYSTEM COULD BRING THE SEVERE THREAT NORTH INTO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY ACROSS MANY AREAS THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, Jun 1, 3:24 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
324 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HEAVY RAIN 2 ENE CHEROKEE 42.76N 95.52W
06/01/2014 M2.15 INCH CHEROKEE IA TRAINED SPOTTER
RAINFALL AMOUNT OCCURRED FROM 1245 TO 310 THIS AFTERNOON.
&&
ADAMSLocal storm report, Jun 1, 3:27 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
327 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM TSTM WND GST YANKTON 42.89N 97.39W
06/01/2014 M68 MPH YANKTON SD AWOS
&&
ADAMSLocal storm report, Jun 1, 3:40 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 1 WNW SERGEANT BLUFF 42.41N 96.38W
06/01/2014 M64 MPH WOODBURY IA ASOS
&&
ADAMSLocal storm report, Jun 1, 3:43 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
343 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM TSTM WND GST 2 N SALIX 42.34N 96.29W
06/01/2014 E65 MPH WOODBURY IA TRAINED SPOTTER
LOTS OF DUST BLOWN UP AS STORM WAS MOVING IN. NO RAIN
YET.
&&
TRMLocal storm report, Jun 1, 3:47 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
347 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST LE MARS 42.79N 96.17W
06/01/2014 M63 MPH PLYMOUTH IA AWOS
&&
ADAMSLocal storm report, Jun 1, 4:01 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 PM CDT SUN JUN 01 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND GST 1 NW LE MARS 42.80N 96.18W
06/01/2014 M68 MPH PLYMOUTH IA TRAINED SPOTTER
&&
ADAMSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 1:54 AM CDT | Flash Flood Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Lyon, O'Brien and 3 more | 19 hr |
| Jun 1, 8:38 AM CDT | River Flood Warning | FSD | Sioux | 5 days |
| Jun 1, 8:38 AM CDT | River Flood Warning | FSD | Plymouth | 5 days |
| Jun 1, 11:33 AM CDT | Flash Flood Warning | FSD | Clay, Dickinson, O'Brien | 3 hr |
| Jun 1, 1:46 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth, Sioux | 44 min |
| Jun 1, 2:47 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 43 min |
| Jun 1, 2:56 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Woodbury | 49 min |
| Jun 1, 2:58 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 47 min |
| Jun 1, 3:17 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 43 min |
| Jun 1, 3:26 PM CDT | Flash Flood Warning | FSD | Buena Vista, Cherokee, Clay, O'Brien, Plymouth, Sioux | 5 hr |
| Jun 1, 3:29 PM CDT | Severe Thunderstorm Warning | FSD | Woodbury | 31 min |
| Jun 1, 3:29 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 46 min |
| Jun 1, 3:49 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, O'Brien, Plymouth, Sioux, Woodbury | 41 min |
| Jun 1, 4:29 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Ida, Woodbury | 61 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.